Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2009, 6:43 PM CDT for Brown County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2009, 6:43 PM CDT (23:43 UTC)
- Expired
- Mar 23, 2009, 7:06 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Brown County, KS
The radar
The Topeka radar (KTWX), 120 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 1:03 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -529 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 232343 SVRTOP KSC013-240030- /O.NEW.KTOP.SV.W.0029.090323T2343Z-090324T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 643 PM CDT MON MAR 23 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS... * UNTIL 730 PM CDT * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF MORRILL TO 8 MILES WEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF FALLS CITY TO 18 MILES WEST OF HIAWATHA...MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FAIRVIEW AROUND 650 PM CDT... MORRILL AROUND 655 PM CDT... HAMLIN AND MORRILL AROUND 700 PM CDT... RESERVE AROUND 710 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9544 3994 9545 3982 9578 4000 9578 TIME...MOT...LOC 2343Z 235DEG 39KT 3999 9581 3985 9587 $$ BOUSTEAD
2 follow-up statements
000 WWUS53 KTOP 232349 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 649 PM CDT MON MAR 23 2009 KSC013-240030- /O.CON.KTOP.SV.W.0029.000000T0000Z-090324T0030Z/ BROWN- 649 PM CDT MON MAR 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN BROWN COUNTY... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF MORRILL TO 5 MILES NORTHWEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF FALLS CITY TO 15 MILES WEST OF HIAWATHA...MOVING NORTHEAST AT 45 MPH. LAW ENFORCEMENT REPORTED 80 MPH WINDS FROM THIS STORM IN NEMAHA COUNTY. * SEVERE THUNDERSTORMS WILL BE NEAR... MORRILL AROUND 655 PM CDT... HAMLIN AROUND 700 PM CDT... RESERVE AROUND 705 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. && LAT...LON 4000 9544 3994 9545 3982 9578 4000 9578 TIME...MOT...LOC 2349Z 235DEG 39KT 4002 9574 3989 9580 $$ BOUSTEAD
000 WWUS53 KTOP 240006 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 706 PM CDT MON MAR 23 2009 KSC013-240015- /O.CAN.KTOP.SV.W.0029.000000T0000Z-090324T0030Z/ BROWN- 706 PM CDT MON MAR 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN COUNTY HAS BEEN CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT. AT 705 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4000 9544 3994 9545 3982 9578 4000 9578 TIME...MOT...LOC 0005Z 235DEG 39KT 4012 9555 3999 9561 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:35 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 23, 3:35 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT MON MAR 23 2009 .DISCUSSION... PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS. STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7 PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME. INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70. FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE TONIGHT. THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S. TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE AFTERNOON. NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA. STARK && .AVIATION... MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING. TIGHT SURFACE PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT TAF SITES THIS AFTERNOON. THIS SHOULD DECREASE AS SURFACE COLD FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS. WITH APPROACH OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF STORMS POSSIBLE THIS EVENING. SOME SHOWERS MAY LINGER INTO THE EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST AFTER MIDNIGHT. WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS AROUND FRONTAL PASSAGE. WESTERLY WINDS AT SURFACE WILL RESULT IN DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM MONDAY FOR KSZ008>012-020>024-035>040-054>056-058-059. &&
Hazardous weather outlook, Mar 23, 1:41 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT MON MAR 23 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-241845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 141 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7 PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE ATTEMPTED. THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS. INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. CAVANAUGH
In the hours before
Local storm report, Mar 23, 5:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 WNW WAKEFIELD 39.22N 97.02W
03/23/2009 E0.75 INCH CLAY KS TRAINED SPOTTER
LOTS OF PEA SIZE HAIL WITH THE LARGEST PENNY SIZE.
&&
JWLocal storm report, Mar 23, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 5 NNE MOONLIGHT 39.07N 97.07W
03/23/2009 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
JWLocal storm report, Mar 23, 6:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 1 NW JUNCTION CITY 39.04N 96.85W
03/23/2009 E1.00 INCH GEARY KS TRAINED SPOTTER
VISIBILITY REDUCED TO ZERO...A LOT OF QUARTER SIZED HAIL
FALLING.
&&
CAVANAUGHLocal storm report, Mar 23, 6:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM NON-TSTM WND DMG 3 SSW FAIRVIEW 39.81N 95.75W
03/23/2009 BROWN KS TRAINED SPOTTER
TREE LIMBS DOWNED AND GAS GRILL BLOWN ACROSS THE YARD.
&&
CAVANAUGHLocal storm report, Mar 23, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 SE MILFORD LAKE 39.14N 96.90W
03/23/2009 E0.75 INCH GEARY KS TRAINED SPOTTER
0613 PM HAIL 2 SE MILFORD LAKE 39.14N 96.89W
03/23/2009 E0.88 INCH GEARY KS TRAINED SPOTTER
&&
JWLocal storm report, Mar 23, 6:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 NW MANHATTAN 39.20N 96.60W
03/23/2009 E1.00 INCH RILEY KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:12 AM CDT | High Wind Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 9 hr |
| Mar 23, 4:01 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 44 min |
| Mar 23, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 28 min |
| Mar 23, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| Mar 23, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 39 min |
| Mar 23, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 44 min |
| Mar 23, 5:19 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 26 min |
| Mar 23, 5:19 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 41 min |
| Mar 23, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 48 min |
| Mar 23, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 15 min |
| Mar 23, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 39 min |
| Mar 23, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Mar 23, 6:33 PM CDT | Tornado Warning | TOP | Nemaha | 27 min |
| Mar 23, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| Mar 23, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.